ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Novel way to prevent medication errors


From the July 31, 1996 issue

PROBLEM: Although pharmaceutical companies and regulatory agencies have been working on design changes to improve the situation(1-2), ISMP still associates many medication errors with confusion over "look-alike" or "sound-alike" product names. Since patients receive the wrong drug, these sometimes result in serious harm. A common cause of name mix-ups is what human factors experts call "confirmation bias", where a practitioner reads a poorly written drug name and is most likely to see in that name that which is most familiar to him, overlooking any disconfirming evidence. Although various compilations of name pairs are available for posting, these have only limited usefulness since it's impossible for practitioners to memorize these long list s in order to know when to check on questionable orders. Also, when confirmation bias occurs, there is never a reason for the practitioner to question the order to begin with.

SAFE PRACTICE RECOMMENDATION: In many cases you can use your hospital or pharmacy computer system to reduce the risk of confirmation bias and resulting name mix-ups. Many systems have a "clinical flag" or "formulary note" screen or field that can be easily adapted to include important information prominently on the computer screen. Similar to a road sign warning about a dangerous intersection ahead, this feature can be used to alert the person inputting the order when a look-alike or sound-alike danger is present. At the Erie County Medical Center in Buffalo, New York, for example, when NorvascO is entered into the computer, a formulary note screen appears, alerting the pharmacist that Norvasc(r) often looks like NavaneO when handwritten. The pharmacist will then take the necessary steps to confirm the order if necessary. A formulary note has been added for more than 100 name pairs. By prompting pharmacists, or nurses or unit clerks who enter orders, serious medication errors can be prevented.

To get started, a list of problem name pairs is available from USP. Call 800-227-8772. Also, be sure to use the biweekly "Safety Briefs" and drug name problem alerts that appear in many of the ISMP Medication Safety Alert! issues in order to keep the information up to date. [N,P,Q]

References: 1. Boring D et al. Avoiding trademark trouble at FDA. Pharmaceutical Executive 1996;16:80-8; 2. Davis NM et al. Lookalike and sound-alike drug names: The problem and the solution. Hosp Pharm 1992;27:95-8, 102-5, 108-10

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP